Virginia, 2010

Damaging Winds in Virginia, June 12, 2010

June 12, 2010 · NWS LWX · 11 events in 5 counties and zones

High pressure over the western Atlantic provided a southwest flow which pumped in warm and moist air from the Gulf of Mexico. An upper-level disturbance passed through in the westerly flow aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure over the western Atlantic provided a southwest flow which pumped in warm and moist air from the Gulf of Mexico. An upper-level disturbance passed through in the westerly flow aloft. Some of the showers and thunderstorms that developed produced damaging winds due to the moderate amounts of instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 1:56 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 12, 1:56 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT SAT JUN 12 2010

.SYNOPSIS...

A VERY WARM AND HUMID AIR MASS WILL COVER THE MID ATLANTIC THIS
WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS WEEKEND AS LOW PRESSURE APPROACHES FROM THE WEST. A
COLD FRONT WILL MOVE THROUGH THE MID-ATLANTIC REGION MONDAY. THIS
FRONT WILL REMAIN SOUTH OF THE AREA THROUGH MID-WEEK AS HIGH
PRESSURE BUILDS FROM THE NORTH.

&&

.NEAR TERM /TONIGHT/...

CNVCTN GETTING GOING OVR THE MTNS WL IMPACT THE CWA INTO THE EVE
HRS. THE OTHER ITEM OF INTEREST TNGT IS THE SHRT WV OH WHICH WL BE
MOVG ESE OVR THE TOP OF THE SERN RDG - HOW FAR N WL ITS IMPACTS BE
FELT? I EXPECT IT WL AFFECT AT LEAST THE SRN PORTION OF THE CWA -
CENTRAL SHEN VLLY..AND HV UPPED THE MAJORITY OF THE CWA W OF I-95
TO LKLY FOR THE EVE HRS W/ THE PSBLTY OF HVY RA. W/ RGN XPRNCG
AFTN TEMPS CLOSE TO 90 W/ DWPTS NEAR 70 THERE IS PLENTY OF ENERGY
FOR STORMS TO WORK W/.

BY MDNGT SHRT WV WL EXIT AND RMDNR OF OVRNGT WL BE VERY SUMMERY W/
LOWS ONLY DROPPING TO THE L70S MAJORITY OF THE AREA W/ DWPTS NOT
MUCH LOWER. SOME LGT FG PSBL AFTR MDNGT.

&&

.SHORT TERM /SUNDAY/...

TMRW THE WRM FNT WL RMN ACROSS PA W/ THE HIGH RMNG OVR THE GULF
STATES WHICH WL KEEP AREA IN HOT/HUMID CONDITIONS. AFTN CNVCTN WL
AGN BE PSBL. HIGHS IN L90S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

UPPER RIDGE OVER THE GULF COAST PERSISTS THROUGH MONDAY BEFORE
BREAKING DOWN AS LOW PRESSURE MOVES ACROSS NEW ENGLAND TUESDAY.
SUNDAY THUNDERSTORMS WANE THRU THE EVNG HOURS WITH ANY FORCING
EMBEDDED IN THE WLY FLOW TO BE FURTHER UPSTREAM OVER THE MIDWEST. A
COLD FRONT ASSOCIATED WITH THE LOW APPROACHING NEW ENGLAND TRIGGERS
MONDAY AFTERNOON/EVENING STORMS /WENT WITH CHC POPS/ ACROSS THE CWA.
HOT AND HUMID PERSISTS MONDAY AS HEAT INDEX APPROACHES 100F AGAIN.

TUESDAY AND WEDNESDAY...COLD FROPA LATE MONDAY NIGHT BRINGS 5C LOWER
H85 TEMPS...ALONG WITH ELY/SELY FLOW AND CLOUDS...SHOULD RESULT IN
LOW 80S MAX TEMPS BOTH DAYS. HIGH PRESSURE PUSHES OFF THE COAST
TUESDAY NIGHT...ALLOWING RETURN SLY FLOW FOR WLY HALF OF CWA
WEDNESDAY...WENT WITH CHC POPS FOR TERRAIN DRIVEN SHOWERS/STORMS.

THURSDAY AND FRIDAY...LEANED TOWARD GFS GUIDANCE SUGGESTING MORE
HIGH PRESSURE TO END THE WEEK WITH JUST ABOVE NORMAL MAX
TEMPS...WITH SCHC FOR AFTERNOON TSTMS THUR...LESS CHANCE FOR FRI.

THE NEXT COLD FRONT IS EXPECTED TO APPROACH THE MID ATLANTIC OVER
NEXT WEEKEND.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...

TSTMS WL E THE MAIN CONCERN RMDR OF AFTN AND THIS EVE. WHERE IT
DOES RA THIS EVE WL PRESENT THE PSBLTY OF FOG DURG THE OVRNGT HRS.
BLV CHO IS THE MOST LKLY CANDIDATE FOR VSBYS TO DROP TO IFR LVLS.

TSTMS AND MVFR CIGS/VSBYS WANE SUNDAY EVENING...ANY LINGERING
ACTIVITY WOULD MIX DOWN GUSTY NWLY FLOW. GOOD CHANCE OF TSTMS MONDAY
AFTERNOON INTO NIGHT AS A COLD FRONT CROSSES THE MID ATLANTIC. HIGH
PRES TUE...THEN CHC OF TSTMS BLUE RIDGE AND WEST WED AS WITH HIGH
PRESSURE OFF THE COAST.

&&

.MARINE...

MARGINAL SCA BE LEFT UP THRU THE EVE HRS THEN LGT OVRGNT AND SUN.
BIGGER CONCERN IS THE PSBLTY OF TSTMS THIS EVE.

THUNDERSTORMS INTO MONDAY NIGHT WITH A COLD FRONTAL PASSAGE. NELY
FLOW MAY GUST TO NEAR SCA LEVELS LATE MONDAY NIGHT. ELY FLOW
TUES...BECOMING SELY FOR WED AND THUR

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ531>534-
     537-539>541-543.

&&

PRODUCTS...WOODY!/BAJ
Hazardous weather outlook, Jun 12, 11:11 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1211 PM EDT SAT JUN 12 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131215-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1211 PM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE FROM POOLES ISLAND TO SMITH POINT
AND ITS SURROUNDING EASTERN SHORE ESTUARIES THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-131215-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
1211 PM EDT SAT JUN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME SEVERE AND BE CAPABLE OF PRODUCING HEAVY
RAINFALL. LARGE HAIL AND DAMAGING WIND GUSTS MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

In the hours before

Special weather statement, Jun 12, 12:55 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 PM EDT SAT JUN 12 2010

VAZ025-036-121845-
NELSON VA-AUGUSTA VA-
155 PM EDT SAT JUN 12 2010

...STRONG THUNDERSTORMS TO AFFECT NELSON AND AUGUSTA COUNTIES...

AT 155 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 12 MILES WEST OF MONTEBELLO TO 30 MILES SOUTHWEST
OF PINEY RIVER...MOVING EAST AT 30 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3756 7892 3764 7895 3769 7899 3772 7907
      3777 7908 3779 7909 3779 7917 3789 7915
      3794 7922 3800 7885 3755 7888 3755 7889
TIME...MOT...LOC 1755Z 250DEG 24KT 3783 7930 3753 7947

KRAMAR
Special weather statement, Jun 12, 1:13 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 PM EDT SAT JUN 12 2010

VAZ027-028-121845-
SHENANDOAH VA-FREDERICK VA-
213 PM EDT SAT JUN 12 2010

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND FREDERICK
COUNTIES...

AT 213 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STAR TANNERY...MOVING NORTHEAST AT 25 MPH.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3936 7819 3929 7808 3911 7811 3903 7841
      3911 7845
TIME...MOT...LOC 1813Z 244DEG 20KT 3909 7837

KRAMAR
Special weather statement, Jun 12, 1:16 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT SAT JUN 12 2010

WVZ050-504-121845-
HAMPSHIRE WV-EASTERN MINERAL WV-
216 PM EDT SAT JUN 12 2010

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE AND EASTERN MINERAL
COUNTIES...

AT 217 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF ROMNEY...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3953 7866 3931 7848 3929 7885 3939 7886
TIME...MOT...LOC 1817Z 247DEG 14KT 3936 7878

KRAMAR
Special weather statement, Jun 12, 1:33 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT SAT JUN 12 2010

VAZ028-031-WVZ052-053-121900-
CLARKE VA-JEFFERSON WV-BERKELEY WV-FREDERICK VA-
233 PM EDT SAT JUN 12 2010

...STRONG THUNDERSTORMS TO AFFECT CLARKE...JEFFERSON...BERKELEY AND
FREDERICK COUNTIES...

AT 233 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLEAR BROOK...MOVING EAST AT 20 MPH.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3939 7792 3917 7786 3920 7816 3930 7818
TIME...MOT...LOC 1833Z 261DEG 18KT 3926 7810

KRAMAR
Special weather statement, Jun 12, 1:46 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 PM EDT SAT JUN 12 2010

VAZ025-036-037-121915-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
246 PM EDT SAT JUN 12 2010

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 247 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SHERANDO TO 2 MILES SOUTHEAST OF BRYANT TO TYE
RIVER...MOVING EAST AT 25 MPH.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.

&&

LAT...LON 3756 7892 3767 7897 3770 7900 3770 7903
      3808 7902 3815 7865 3783 7859 3775 7861
      3774 7865 3769 7865 3769 7869 3763 7873
      3764 7882 3755 7883 3753 7886
TIME...MOT...LOC 1847Z 259DEG 20KT 3800 7892 3778 7893
          3764 7894

KRAMAR

The radar

The Roanoke radar (KFCX), 140 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
June 12, 2:02 PM EST
Where
Nelson County, 0.9 mi NW of Caskie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.560, -78.840

A couple of trees were down along Highway 60.

Thunderstorm Wind, Albemarle

When
June 12, 2:06 PM EST
Where
Albemarle County, 1.04 mi ENE of Mechams River
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.058, -78.654

A tree was down on the Rockfish Gap Turnpike near Crozet.

Thunderstorm Wind, Madison

When
June 12, 2:48 PM EST
Where
Madison County, 1.25 mi SSE of Brightwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.404, -78.189

A tree was down on Spring Branch Road near Brightwood.

Thunderstorm Wind, Culpeper

When
June 12, 2:50 PM EST
Where
Culpeper County, 1.15 mi WNW of Reva
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.505, -78.150

A tree was down on Reva Road at River Bend Lane.

Thunderstorm Wind, Culpeper

When
June 12, 2:57 PM EST
Where
Culpeper County, 0.25 mi NW of Norman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.523, -78.073

A tree was down at Scotts Mill Road and Hunt Road.

Thunderstorm Wind, Culpeper

When
June 12, 3:02 PM EST
Where
Culpeper County, 2.9 mi S of Norman
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.478, -78.063

A tree was down in Mountain Run Lake Park.

Thunderstorm Wind, Fauquier

When
June 12, 3:06 PM EST
Where
Fauquier County, 0.41 mi SE of Hume
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.825, -77.996

Several large trees were down along Leeds Manor Road.

Thunderstorm Wind, Culpeper

When
June 12, 3:08 PM EST
Where
Culpeper County, 0.32 mi SW of Culpeper
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.476, -78.004

A tree was down at Monticello Street and 3rd Street.

Thunderstorm Wind, Fauquier

When
June 12, 3:09 PM EST
Where
Fauquier County, 2.96 mi S of Delaplane
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.877, -77.921

A wind gusts was estimated to be around 60 mph near Ashville.

Thunderstorm Wind, Fauquier

When
June 12, 3:10 PM EST
Where
Fauquier County, 2.87 mi S of Delaplane
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.879, -77.915

Multiple limbs two to four cindhs in diameter were down. A 16 to 20 inch diameter tree was blown onto a fence near Ashville Road.

Thunderstorm Wind, Fauquier

When
June 12, 3:20 PM EST
Where
Fauquier County, 2.73 mi NNW of Rectortown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.956, -77.871

Several large trees were knocked down due to thunderstorm winds along Rokeby Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239247, 239248, 239249, 239250, 239251, 239252, 239254, 239253, 239255, 239256, 239257.